Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.79.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Fluctuation exponent of the KPZ/stochastic Burgers equation
HTML articles powered by AMS MathViewer

by M. Balázs, J. Quastel and T. Seppäläinen PDF
J. Amer. Math. Soc. 24 (2011), 683-708 Request permission

Abstract:

We consider the stochastic heat equation \[ \partial _tZ= \partial _x^2 Z - Z \dot W \] on the real line, where $\dot W$ is space-time white noise. $h(t,x)=-\operatorname {log} Z(t,x)$ is interpreted as a solution of the KPZ equation, and $u(t,x)=\partial _x h(t,x)$ as a solution of the stochastic Burgers equation. We take $Z(0,x)=\exp \{B(x)\}$, where $B(x)$ is a two-sided Brownian motion, corresponding to the stationary solution of the stochastic Burgers equation. We show that there exist $0< c_1\le c_2 <\infty$ such that \[ c_1t^{2/3}\le \operatorname {Var}(\operatorname {log} Z(t,x) )\le c_2 t^{2/3}. \] Analogous results are obtained for some moments of the correlation functions of $u(t,x)$. In particular, it is shown there that the bulk diffusivity satisfies \[ c_1t^{1/3}\le D_\textrm {bulk}(t) \le c_2 t^{1/3}.\] The proof uses approximation by weakly asymmetric simple exclusion processes, for which we obtain the microscopic analogies of the results by coupling.
References
Similar Articles
Additional Information
  • M. Balázs
  • Affiliation: Department of Stochastics, Budapest University of Technology and Economics, 1 Egry Jozsef u, H ep V 7, Budapest, 1111 Hungary
  • Email: balazs@math.bme.hu
  • J. Quastel
  • Affiliation: Departments of Mathematics and Statistics, University of Toronto, 40 St. George Street, Room 6290, Toronto, ON M5S 1L2 Canada
  • MR Author ID: 322635
  • Email: quastel@math.toronto.edu
  • T. Seppäläinen
  • Affiliation: Department of Mathematics, University of Wisconsin–Madison, 480 Lincoln Drive, Madison, Wisconsin 53706-1388
  • Email: seppalai@math.wisc.edu
  • Received by editor(s): October 16, 2009
  • Received by editor(s) in revised form: October 28, 2010
  • Published electronically: January 19, 2011
  • Additional Notes: The first author is supported by the Hungarian Scientific Research Fund (OTKA) grants K-60708 and F-67729, by the Bolyai Scholarship of the Hungarian Academy of Sciences, and by the Morgan Stanley Mathematical Modeling Center.
    The second author is supported by the Natural Sciences and Engineering Research Council of Canada.
    The third author is supported by the National Science Foundation grant DMS-0701091 and by the Wisconsin Alumni Research Foundation.
  • © Copyright 2011 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: J. Amer. Math. Soc. 24 (2011), 683-708
  • MSC (2010): Primary 60H15, 82C22; Secondary 35R60, 60K35
  • DOI: https://doi.org/10.1090/S0894-0347-2011-00692-9
  • MathSciNet review: 2784327